Some anesthetic agents or adjunct medications administered during general anesthesia can cause an accelerated idioventricular rhythm (AIVR), which is associated with higher vagal tone and lower sympathetic activity. We encountered AIVR induced by vagal response to injection-related pain following local anesthetic infiltration into the oral mucosa during general anesthesia. A 48-year-old woman underwent extraction of a residual tooth root from the left maxillary sinus under general anesthesia. Routine preoperative electrocardiogram (ECG) was otherwise normal. Eight milliliters of 1% lidocaine (80 mg) with 1:100,000 epinephrine (80 μg) was infiltrated around the left maxillary molars over 20 seconds using a 23-gauge needle and firm pressure. Widened QRS complexes consistent with AIVR were observed for ∼60 seconds, followed by an atrioventricular junctional rhythm and the return of normal sinus rhythm. A cardiology consultation and 12-lead ECG in the operating room produced no additional concerns, so the operation continued with no complications. AIVR was presumably caused by activation of the trigeminocardiac reflex triggered by intense pain following rapid local anesthetic infiltration with a large gauge needle and firm pressure. Administration of local anesthetic should be performed cautiously when using a large gauge needle and avoid excessive pressure.
Accelerated Idioventricular Rhythm Following Intraoral Local Anesthetic Injection During General Anesthesia
- Views Icon Views
- Share Icon Share
- Search Site
Kenichi Sato, Yoshihisa Miyamae, Miwako Kan, Shu Sato, Motoi Yaegashi, Wakana Sakanoue, Hiroyuki Sakai, Souhei Sakamoto, Kazuki Vaba; Accelerated Idioventricular Rhythm Following Intraoral Local Anesthetic Injection During General Anesthesia. Anesth Prog 1 December 2021; 68 (4): 230–234. doi: https://doi.org/10.2344/anpr-68-03-09
Download citation file: